Delaware, 2005

Funnel Cloud in Delaware, August 23, 2005

August 23, 2005 · NWS PHI · 1 event in 1 county or zone

A funnel cloud was sighted by many individuals in the Delmar area of Sussex County. It formed from a towering cumulus cloud, but never reached the ground or caused any damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A funnel cloud was sighted by many individuals in the Delmar area of Sussex County. It formed from a towering cumulus cloud, but never reached the ground or caused any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM EST, 4 hours earlier.

Area forecast discussion, Aug 23, 2:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT TUE AUG 23 2005

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
THE UPPER TROUGH FINALLY ADVANCES SE OVER THE FORECAST AREA TONIGHT.
THE COOL AIR ALOFT AND CYCLONIC FLOW SHOULD KEEP CLOUDS FROM
DISSIPATING NORTH AFTER SUNSET, BUT CENTRAL AREAS WILL LOSE THE
CLOUDS. OVER THE FAR SOUTHERN ZONES, AN AREA OF LOW PRESSURE MOVING
BY WELL TO THE SOUTH HAS BROUGHT MID/HIGH CLOUDS TO THE REGION. THE
RAIN SHIELD HAS STAYED S OF THE DELAWARE BORDER BUT DID GET AS FAR N
AS SBY/OXB. EVEN SO, THE CREST OF THE WAVE HAS MOVED EAST AND WITH
IT THE CLOUDS WILL AND PCPN THREAT WILL ALSO DIMINISH OVERNIGHT.
SOME HIGH CLOUDS MAY LINGER SO SUSSEX COUNTY SO PC THERE, OTHERWISE
SKIES CLEAR OVER THE REST OF THE ZONES. DEWPOINTS CONTINUE TO BE
WELL BELOW GUIDANCE WITH MOST READINGS 50 TO 55 FROM PHL NORTH AND
INTO THE 60S SUSSEX COUNTY. THE DRY AIR WILL SPREAD SOUTH OVERNIGHT
DROPPING THE DEWPOINTS INTO THE 50S OVER MOST OF THE REGION. THIS
SHOULD ALLOW TEMPERATURES TO ALSO COOL WITH 50S MOST AREAS XCPT THE
XTRM SOUTH AND ALONG THE COAST.

WEDNESDAY SHOULD AGAIN SEE CLOUDS FORM MAINLY NORTH IN THE AFTERNOON
DUE TO HEATING. HIGHS MOSTLY IN THE 70S WITH THE COOLEST PART OF THE
AIRMASS IN PLACE. THE CLOUDS WILL DISSIPATE AT NIGHT ALLOWING GOOD
RADIATIONAL COOLING AND TEMPERATURES TO DROP TO COOL LEVELS ONCE
AGAIN. WITH LESS CLOUDS NORTH, SOME UPPER 40S ARE ALSO FCST.

THURSDAY, MORE SUNSHINE, BUT WITH MORE RIDGING ALFT, LESS CLOUDS
SHOULD FORM SO MOSTLY SUNNY ALL DAY. TEMPERATURES MODIFY A DEG OR
TWO WARMER THAN WED.

THURSDAY NIGHT, AGAIN MOSTLY CLEAR AND COOL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE HIGH BRINGING THE DRY MILD WEATHER WILL MOVE SLOWLY OFFSHORE.
THIS WILL ALLOW A SLOW INCREASE IN TEMPERATURE AND HUMIDITY, BUT THE
OPPRESSIVE HEAT AND HUMIDITY OF THE PAST FEW WEEKS SHOULD NOT
RETURN. A WEAK COLD FRONT IS FORECAST TO DROP DOWN FROM THE NORTH
AND CROSS THE REGION LATE MONDAY NIGHT OR EARLY TUESDAY.

&&

.AVIATION...
WITH THE S/W PIVOTING AROUND THE BASE OF THE TROF TO OUR SOUTH, NO
SHOWERS ARE EXPECTED AT ANY OF THE TERMINALS. AFTER THE CU/STCU
DISSIPATES OVER THE MAJORITY OF THE CWA TONIGHT, ALL THAT WILL BE
LEFT IS SOME TRANSPARENT CI. THE EXCEPTION COULD BE ACROSS THE
POCONOS WHERE SOME LOWER CLOUDS(FROM UP NORTH) MIGHT CONTINUE TO
ADVECT THROUGH. MORE CU/STCU CAN BE EXPECTED ONCE AGAIN AFTER SUN-UP
TOMORROW.

&&

.MARINE...
THE LATEST RUNS(06Z AND 12Z) OF WAVEWATCH CONTINUED TO SHOW
CONSISTENCY FOR THE WEDNESDAY THROUGH THURSDAY PERIOD(AFTER PUTTING
US ON A ROLLER COASTER RIDE THE LAST 3 DAYS).

HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THE PERIOD AS A WEAK
SURFACE LOW DEVELOPS OFF THE NORTH CAROLINA COAST AND TRACKS OUT TO
SEA(BEGINNING WEDNESDAY).

WELL STAY THE COURSE AND FORECAST WINDS AND SEAS UNDER SCA
CONDITIONS. WE DO EXPECT A NE GRADIENT TO DEVELOP(AS THE LOW MOVES
OFFSHORE AND THE HIGH FROM THE NORTH BUILDS DOWN), BUT WE ALSO
EXPECT IT TO REMAIN WEAK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM...RNS
LONG TERM...RNS
AVIATION...KRUZDLO
MARINE...KRUZDLO
Hazardous weather outlook, Aug 23, 3:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT TUE AUG 23 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-241100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
430 AM EDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEASTERN COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sussex

When
August 23, 6:30 PM EST
Where
Sussex County, Delmar
Reported by
GENERAL PUBLIC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473179.